Oklahoma, 2020

Flash Flooding and Flood in Oklahoma, March 18 to 19, 2020

March 18 to 19, 2020 · NWS OUN · 8 events in 7 counties and zones

A strong upper level wave provided lift for numerous thunderstorms to develop, with several rounds of storms leading to scattered reports of hail, wind, and flooding on the 18th into early on the 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A strong upper level wave provided lift for numerous thunderstorms to develop, with several rounds of storms leading to scattered reports of hail, wind, and flooding on the 18th into early on the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 18, 4:58 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Mar 18, 4:58 PM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Norman OK
558 PM CDT Wed Mar 18 2020

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 235 PM CDT Wed Mar 18 2020

Several weather concerns are present in the short term, including
severe thunderstorms, flooding, and gradient winds.

Current observations show gradually diminishing stratocumulus
band oriented from the Lawton area northeastward along and south
of I-44, roughly. This is coincident with more significant low-
level moisture and has suppressed surface heating and limited
temperature increase somewhat this afternoon. HCR evolution has
been evident over the last hour or so within diminishing
stratocumulus band, but deeper cumulus is occurring across north
Texas near and south of residual synoptic boundary/evolving warm
front where deeper moisture resides. In fact, some glaciation has
been observed in visible satellite indicating isolated convective
initiation is probably occurring. Coverage of thunderstorms is a
little uncertain through the afternoon since more significant
midlevel height falls and large scale ascent is still at least a
few hours away. Nevertheless, RAP forecast soundings show fairly
deep/moist boundary layer advecting northward and modest residual
capping EML will become less effective at suppressing convection
toward evening. A period of discrete supercells is possible late
afternoon through mid-evening, at which time upscale growth should
accelerate and an eventual mature/intense MCS should evolve.
Exact placement and timing will be dictated by mesoscale details
that are still evolving and should become more clear in the next
few hours.

With the initial development, if it matures late this afternoon,
large hail would be the primary threat. As low level flow
increases considerably toward evening, low-level shear values
become concerning and the tornado threat will increase. It's
important to note that the tornado threat likely won't diminish
overnight despite evolution of storm mode. QLCS tornadoes will
still be possible given the magnitude of low-level shear and
near-ground instability. We won't decouple sufficiently to
preclude the tornado threat. QLCS tornado threat will be highest
along bowing segments that are more oriented northwest to
southeast (i.e., from the apex of the bow northward) where deep
layer shear vectors are oriented more normal to the line. These
will be the sections of the line to watch closely late evening
through the night, in addition to the larger scale convective wind
threat. The threat of large hail will decrease as the linear
evolution continues.

The other concern is flooding. We have issued an initial Flood
Watch from this evening through tomorrow morning for portions of
south-central and southeast Oklahoma, where antecedent conditions
are lease tolerant of high rainfall rates. Several rounds of rain
have occurred and this has led to saturated ground. Even a brief
period of heavy rain could cause flooding across this area. It's
important to note that even further north, rates could exceed
flash flood guidance, and at least in urban areas like Oklahoma
City that see heavy rates some flooding/flash flooding is
possible. Current expectation of heavier rain being progressive in
nature should preclude a more widespread/significant flooding
event.

Strong winds are possible tomorrow as deep mixing and momentum
transfer begin late morning and persist until early evening. A
Wind Advisory has been issued where wind gusts could approach 50
mph across roughly the northeast half of the area including all of
northwest Oklahoma. Winds nearly as strong could occur behind the
front that is expected to move through during the evening.

Some initial attack fires could occur given the wind and RH, but
recent rains and wet fuels (<25 percentile ERC values) should
preclude significant spread, however.

BRB

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 229 PM CDT Wed Mar 18 2020

By Thursday evening, the nearly vertically stacked upper and surface
low across Kansas will be lifting toward the U.S. Great Lakes
region, as its adjacent cold front boundary will begin its push
across the Southern Plains. With the surface high way up in
Saskatchewan, the cold Canadian based air will not be lagging too
far behind the surface boundary as it filters into Oklahoma. The
GFS, NAM, and ECMWF all in agreeance pushing the boundary layer
critical thickness (1300 m) well into northern Oklahoma, so
confident about unseasonably winterlike low temperatures for
Thursday night/Friday morning. Temperature across northern and
western Oklahoma should fall at to just below freezing, with lows
across central and southwest Oklahoma in the mid to upper 30s.
Western north Texas and southeast Oklahoma should see lows around
40 degrees. In addition, the north winds will produce wind chill
values in the teens across northwest Oklahoma, to the 20s across
central and southwest Oklahoma.

Unseasonably cooler temperatures will persist through the weekend.
However, both GFS & ECMWF are consistent with our southwest flow
aloft bringing in a low amplitude shortwave trough Saturday night.
Both aforementioned models suggests a plume of moisture vector
transport in the mid-levels (850-700 mb layers) from south to
north across Texas, however the European model is less aggressive
and cuts it off near the Red River. Convective indices and model
soundings at this point showing only weak elevated instability and
moist adiabatic to nearly 700 mb, so most likely will be just
light rain with only a slight chance at this point for a
thunderstorm. POPs for light rain with a mention of thunder will
remain in the grids from Saturday evening and overnight, and
should be east of I-35 by sunrise Sunday morning.

By Monday, another surface low will be developing across eastern
Colorado, bringing a return of windy and warmer southerly air.  This
will kick off the start of a warming trend through mid-week, with
seasonably average temperatures for Monday, and warmer than
seasonably with mild temperatures well in the 70s.  A weak upper
level wave will off the Rockies will be steering the lee low
eastward, pushing in a weak cold front into the Southern Plains on
Tuesday. Both GFS & ECMWF suggests some war air advection ahead of
the surface boundary could produce some showers and thunderstorms
Monday night, but differ on the location of the QPF.  For now, will
introduce low POPs for Monday night east of I-35, which is in more
agreeance with the ECMWF solution.

&&

.AVIATION...
(00Z TAFS)
Issued at 540 PM CDT Wed Mar 18 2020

Showers and strong thunderstorms are beginning to develop, which
should be affecting all of our terminals between this issuance and
03Z when conditions may degrade from current VFR to MVFR as
ceilings lower and storms become more organized. Although the
storms could become severe after this issuance, expecting the
heaviest rain associated with the storms sometime between 07-11Z.
Conditions could degrade to IFR for a time under these storms as
ceilings further lower along with visibilities. Around 15Z,
expecting the storm acidity to decrease, with VFR conditions at
all terminals through the remainder of the forecast. Expect breezy
surface winds to shift southwesterly by 19Z with windspeeds
increasing to 20kts while vertical mixing could produce wind gusts
at 30 to 35kts through the rest of this forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  61  74  35  46 / 100  50   0   0
Hobart OK         58  72  34  48 /  70  20   0   0
Wichita Falls TX  62  75  41  51 / 100  20   0  10
Gage OK           53  69  27  46 /  70   0   0   0
Ponca City OK     61  75  31  46 / 100  30   0   0
Durant OK         64  77  45  54 /  90  80  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory from 10 AM to 7 PM CDT Thursday for OKZ004>012-
     014>018-021.

     Flood Watch through Thursday afternoon for OKZ043-047-048-051-
     052.

TX...None.
&&

SHORT TERM...12
LONG TERM....08
AVIATION...68
Hazardous weather outlook, Mar 18, 2:07 PM CST, 5 hours 28 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
307 PM CDT Wed Mar 18 2020

OKZ004>048-050>052-TXZ083>090-192015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
307 PM CDT Wed Mar 18 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is an Enhanced risk for severe storms across portions of
central and southern Oklahoma and all of western north Texas.
There is a Slight risk across much of the rest of central and
northern Oklahoma.

Location...
The Enhanced risk is south and west of a line from Mangum and
Hobart, to Mustang and Shawnee, to Ada and Madill Oklahoma. The
Slight risk area is south of a line from Gage and Woodward, to
Cherokee and Newkirk Oklahoma, with a Marginal risk across the
rest of the area.

Timing...
The most likely time will be through early Thursday.

Impacts...
Hail up to the size of baseballs.
Damaging wind gusts of 60 to 80 mph.
A few tornadoes could also be possible.

Discussion...
Discrete storms could develop late this afternoon and this
evening, initially affecting portions of southern Oklahoma and
north Texas. These storms along with storms that develop west and
southwest of the area are expected to eventually develop into one
or more lines that moves across the area overnight into early
Thursday. All severe hazards will be possible with the potential
for damaging wind gusts increasing with the development of the
line of storms overnight. The risk for tornadoes will also
continue overnight into early Thursday.

.Flooding...
Heavy rainfall will be possible this evening and overnight. Areas
of southern Oklahoma and western north Texas that had heavy
rainfall Tuesday night and early Wednesday will be especially
susceptible to flooding. The highest potential for flooding will
be in portions of southeast and south central Oklahoma.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
Oklahoma and north Texas should prepare for severe weather
operations into early Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Strong to severe storms will likely be ongoing early Thursday
over central and eastern Oklahoma. Damaging winds will be the main
threat with these storms. The storms are expected to move into
far eastern Oklahoma by late afternoon.

.Flooding...
Heavy rainfall that could lead to flooding will continue to be a
concern Thursday, especially in portions of southeast and south
central Oklahoma.

.Winds...
Strong southwest winds are expected Thursday, especially in the
afternoon, across western and northern Oklahoma. Winds may gust to
near 50 mph at times.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 18, 6:15 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
715 PM CDT Wed Mar 18 2020

TXZ085-088-190045-
Wilbarger TX-Baylor TX-
715 PM CDT Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR southern Wilbarger and Baylor
Counties Until 745 PM CDT...

AT 712 PM CDT, strong thunderstorms were located 5 miles west of
Mabelle, 4 miles southwest of Seymour, and 5 miles northeast of
Millers Creek Reservoir, moving north at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3404 9944 3405 9899 3341 9907 3340 9930
      3340 9946
TIME...MOT...LOC 0012Z 190DEG 29KT 3367 9923 3354 9931 3343 9931

..speg.
Special weather statement, Mar 18, 6:38 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
738 PM CDT Wed Mar 18 2020

OKZ036-190115-
Jackson OK-
738 PM CDT Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR central Jackson County Until 815
PM CDT...

AT 736 PM CDT, a strong thunderstorm was located near Olustee, moving
northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Altus, Olustee, Martha and Altus Air Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3451 9941 3454 9954 3477 9940 3477 9919
TIME...MOT...LOC 0036Z 206DEG 23KT 3460 9942

Mahale
Special weather statement, Mar 18, 7:01 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
801 PM CDT Wed Mar 18 2020

OKZ037-TXZ085-086-190130-
Tillman OK-Wichita TX-Wilbarger TX-
801 PM CDT Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR central Tillman...northwestern
Wichita and east central Wilbarger Counties Until 830 PM CDT...

AT 757 PM CDT, a strong thunderstorm was located 5 miles north of
Harrold, moving north at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3409 9910 3457 9908 3454 9883 3451 9883
      3450 9877 3408 9895
TIME...MOT...LOC 0057Z 190DEG 36KT 3416 9901

..speg.
Special weather statement, Mar 18, 7:05 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
805 PM CDT Wed Mar 18 2020

OKZ036-037-TXZ085-190130-
Tillman OK-Jackson OK-Wilbarger TX-
805 PM CDT Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR west central Tillman...south
central Jackson and northwestern Wilbarger Counties Until 830 PM
CDT...

AT 801 PM CDT, a strong thunderstorm was located near Vernon, moving
north at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3403 9919 3406 9941 3448 9937 3450 9908
TIME...MOT...LOC 0101Z 188DEG 40KT 3413 9929

..speg.
Special weather statement, Mar 18, 7:12 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
812 PM CDT Wed Mar 18 2020

OKZ024-025-190145-
Oklahoma OK-Canadian OK-
812 PM CDT Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Oklahoma and east
central Canadian Counties Until 845 PM CDT...

AT 809 PM CDT, a strong thunderstorm was located over western
Oklahoma City, moving north at 25 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

Locations impacted include...
Northwestern Oklahoma City, Yukon, Bethany, Mustang, Warr Acres, The
Village, Piedmont, Nichols Hills, Woodlawn Park and Wiley Post
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3538 9766 3540 9779 3563 9780 3563 9766
      3561 9751
TIME...MOT...LOC 0109Z 190DEG 20KT 3543 9771

Mahale
Local storm report, Mar 18, 7:30 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
830 PM CDT WED MAR 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             3 NE LOCKETT            34.12N 99.34W
03/18/2020  E0.88 INCH       WILBARGER          TX   EMERGENCY MNGR

&&

The radar

The Altus AFB radar (KFDR), 18 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Tillman

When
March 18, 7:35 PM CST
Where
Tillman County, 1.84 mi ESE of Tipton Arpt
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
34.450, -99.140

Flash Flood, Jackson

When
March 18, 8:10 PM CST to 11:10 PM CST
Where
Jackson County, 1.33 mi WSW of (Lts)altus Afb to 2.37 mi SSE of Altus
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.650, -99.310

Numerous locations reported to have water flowing over roadways, particularly on some city streets in Altus.

Flash Flood, Jackson

When
March 18, 8:45 PM CST to 11:45 PM CST
Where
Jackson County, 2.38 mi WNW of Altus to 2.46 mi W of Altus
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.650, -99.370

Flood water flowing over Hwy 62 west of Altus.

Flash Flood, Oklahoma

When
March 19, 12:08 AM CST to 3:08 AM CST
Where
Oklahoma County, 1.78 mi SW of Forest Park to 1.43 mi SSW of Forest Park
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.490, -97.470

NE 23 and I-35 closed in both directions due to flash flooding. A vehicle was stranded.

Flash Flood, Cotton

When
March 19, 7:45 AM CST to 10:45 AM CST
Where
Cotton County, 3.48 mi NE of Walters to 2.66 mi ESE of Walters
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.380, -98.261

Several county roads are flooded, including Elevator Rd, Highway 5B.

Flash Flood, Stephens

When
March 19, 8:00 AM CST to 11:00 AM CST
Where
Stephens County, 3.25 mi NE of Duncan to 4.02 mi ESE of Duncan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.536, -97.923

Several roads impassible in Duncan. A car floating on Highway 81 at Elk Avenue. Other roads throughout the county flooded with some washed out.

Flash Flood, McClain

When
March 19, 8:30 AM CST to 11:30 AM CST
Where
McClain County, 1.2 mi NNW of Byars to 8.16 mi W of Byars
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.886, -97.058

Water flowing over the road near Byars. Other roads were washed out between Byars and Stratford.

Flood, Garvin

When
March 19, 9:00 AM CST to 12:00 PM CST
Where
Garvin County, 3.21 mi SE of Pauls Valley to 3.28 mi NE of Pauls Valley
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.703, -97.186

Several streets are flooded in Pauls Valley.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882274, 882252, 882253, 882256, 882258, 882270, 882272, 882273.